Alert archive / Kansas / Red Flag Warnings in 2016

Red Flag Warning 9, NWS Topeka, KS

March 16, 201623 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 16, 2016, 3:23 AM CDT for 23 counties in Kansas. It took effect at Mar 16, 2016, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2016, 3:23 AM CDT (08:23 UTC)
In effect from
Mar 16, 2016, 1:00 PM CDT
Expired
Mar 16, 2016, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS83 KTOP 160823
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
323 AM CDT WED MAR 16 2016

KSZ008-020>024-026-034>040-054>056-058-059-161800-
/O.NEW.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/
REPUBLIC-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
323 AM CDT WED MAR 16 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW RELATIVE HUMIDITY VALUES...CRITICAL FUELS
AND GUSTY WINDS FOR FIRE WEATHER ZONES
008...020...021...022...023...024...026...034...035...036...037...
038...039...040...054...055...056...058 AND 059...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 
  023...024...026...034...035...036...037...038...039...040... 
  054...055...056...058 AND 059. 

* WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP TO
  30 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY FALL
  IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON PERIOD.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
469 
WWUS83 KTOP 161518
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1018 AM CDT WED MAR 16 2016

KSZ009>012-170000-
/O.EXA.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-
1018 AM CDT WED MAR 16 2016

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR LOW
RELATIVE HUMIDITY VALUES...CRITICAL FUELS AND GUSTY WINDS FOR
FIRE WEATHER ZONES 009...010...011 AND 012...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 
  023...024...026...034...035...036...037...038...039...040... 
  054...055...056...058 AND 059. 

* WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP
  TO 30 MPH. 

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY 
  FALL IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON 
  PERIOD. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ008-020>024-026-034>040-054>056-058-059-170000-
/O.CON.KTOP.FW.W.0009.160316T1800Z-160317T0000Z/
REPUBLIC-CLOUD-CLAY-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
1018 AM CDT WED MAR 16 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES...CRITICAL FUELS AND GUSTY WINDS FOR
FIRE WEATHER ZONES 008...020...021...022...023...024...026...034...035
..036...037...038...039...040...054...055...056...058 AND 059...

* AFFECTED AREA...FIRE WEATHER ZONES 008...020...021...022... 
  023...024...026...034...035...036...037...038...039...040... 
  054...055...056...058 AND 059. 

* WIND...WESTERLY WINDS AT 15 TO 25 MPH SUSTAINED WITH GUSTS UP
  TO 30 MPH. 

* HUMIDITY...MINIMUM HUMIDITY VALUES ARE EXPECTED TO QUICKLY 
  FALL IN THE 17 TO 20 PERCENT RANGE DURING THE LATE AFTERNOON 
  PERIOD. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
LEAD TO EXTREME FIRE BEHAVIOR.

&&

$$
816 
WWUS83 KTOP 162341
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT WED MAR 16 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-170045-
/O.EXP.KTOP.FW.W.0009.000000T0000Z-160317T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
641 PM CDT WED MAR 16 2016

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008...009...010...011...012...020...021...022...023
...024...026...034...035...036...037...038...039...040...054...055
...056...058...AND 059...

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AS WINDS BEGIN TO
CALM AND THE BOUNDARY LAYER CONTINUES TO COOL THIS EVENING
ALLOWING RH VALUES TO INCREASE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 11:47 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 15, 11:47 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1147 PM CDT TUE MAR 15 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 343 PM CDT TUE MAR 15 2016

This afternoon the base of the mid- level trough axis was
tracking across northeast Kansas with water vapor imagery showing
a couple of weak embedded waves within this trough. These embedded
waves near the trough axis provided modest lift over the area with
model soundings showing decent mid- level moisture to produce
scattered precipitation across far northeast and far east central
Kansas. With 100-200 J/kg of MUCAPE, it was enough to produce some
isolated thunderstorms and could continue to have a few isolated
storms develop late this afternoon into very early this evening.
Expect this scattered precipitation to diminish during the 00z-03z
time frame as the mid- level trough and the associated lift
shifts east of the area. The gusty northwesterly winds will also
diminish this evening as the surface low over Missouri tracks
northeast toward the Great Lakes region, weakening the pressure
gradient over the area. The combination of westerly winds and
mostly clear skies overnight will result in some decent
radiational cooling with low temperatures plunging into the
mid/upper 30s.

By Wednesday, the forecast area will be wedged between surface low
pressure to the northeast and surface high pressure over the
Southern Plains. Model soundings show very deep mixing occurring
during the afternoon with dry air in the low-levels. These dry
conditions combined with some gusty winds will likely result in
elevated fire danger for Wednesday afternoon.  See the Fire Weather
discussion below for further details.  With westerly winds in place
and partly to mostly sunny skies, high temperatures tomorrow
afternoon should reach into the low/mid 60s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 343 PM CDT TUE MAR 15 2016

Precip chances through the extended look rather slim. The ECMWF
has started to trend towards the GFS with its handling of mid
level energy late in the week by not digging energy as far
southwest. So now the model consensus shows a closed upper low
redeveloping over IA with rather sheared out energy moving over a
dry airmass in low levels across the forecast area. Because of
this the small POPs have been removed from the forecast for Friday
night and Saturday. The better chances for precip appear to be
Late Thursday night and Friday morning as the models bring some
mid level frontogenesis with the front through the area. Questions
remain as to how much moisture there will be, but the NAM and GFS
both saturate the column enough for some light precip to develop
as a result of the frontogenesis. With this in mind and forecast
soundings showing little if any instability, have a chance for
rain mentioned in the forecast. Parts of north central KS could
see some snowflakes Friday morning as temps fall to near
freezing. However forecast soundings show wet bulb temps
remaining above zero so think any snow will not amount to much
more than a trace. And thats about it for precip chances through
Tuesday. Shortwave ridging is expected to begin the work week with
another wave potentially moving into the plains by the middle of
next week. However the GFS is slower than the ECMWF with the wave.
Since the GFS has performed better this winter, will lean its way
and keep a dry forecast into Tuesday.

Cool weather is expected to persist into the weekend as a modified
Canadian surface high build through the plains Saturday. So highs
are forecast to be around 50 Friday and Saturday when cold air
advection should be at its strongest, and around 60 Thursday and
Sunday. Return flow sets up for next week and temps should warm
correspondingly. The coldest temps are expected for Saturday and
Sunday morning with lows in the mid 20s to around 30.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1145 PM CDT TUE MAR 15 2016

Wind continues to be the primary TAF concern for next 24 hours.
Winds have diminished at MHK and should at TOP/FOE in next hour.
Mixing picks back up mid to late morning with gusts in the 20s
possible, but worth noting that a few models indicate max possible
gusts of 40 kts possible late Wednesday afternoon if deep mixing
occurs. Think more likely that would see an average in the column,
more towards 30kts. Will need to monitor. Winds diminish after
00z.

&&

.FIRE WEATHER...
Issued at 343 PM CDT TUE MAR 15 2016

Temps have remained cooler and humidities higher than expected
this afternoon. Therefore we've canceled the red flag warning for
this afternoon early.

For Wednesday, As mentioned above, model soundings show very deep
mixing occurring during the afternoon hours with dry air in the
low levels. As a result, confidence remains high that dewpoint
temperatures will plunge into the teens and 20s during the
afternoon. These dewpoints combined with high temperatures in the
60s will likely result in minimum relative humidity values
dropping into the 17-21% range across the entire outlook area. The
main uncertainty continues to be with how strong the wind gusts
will be. Models continue to show the stronger winds being focused
just west of the area, but there is concern about whether or not
the deep mixing will mix some stronger winds down to the surface.
Certainly could see westerly winds gusting 20-25mph at times but
cannot rule out higher wind gusts. Would like to monitor the
short-term model trends for the wind forecast before deciding on
whether any Fire Weather headlines are needed for Wednesday
afternoon.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Wolters
AVIATION...67
FIRE WEATHER...Hennecke
Hazardous weather outlook, Mar 15, 3:54 PM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT TUE MAR 15 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-162100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

VERY HIGH FIRE CONDITIONS ARE LIKELY WEDNESDAY AND THURSDAY
AFTERNOONS AS A MUCH DRIER AIRMASS MOVES INTO THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Red Flag Warnings in Kansas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.